This may seem like an odd question but,

Can a pill that has 2.5 g of Nomegestrol and 1.5 mg Estradiol ( I think that makes it higher than most in oestrogen) have an effect on your Thyroid?

I'm asking because I have recently stopped taking this one and my symptoms seem to have alleviated slightly. Although I am still falling asleep at my desk and constantly shaking which can be rather embarrassing at times.

10 Replies

oldestnewest
  • Yes! I forget the science bit and will have a bash at looking it up (but I'm on the train with a dodgy internet signal, so I may not manage it!).

    But broadly speaking, it's to do with oestrogen dominance. If you Google "oestrogen dominance and thyroid", you'll probably find quite a few references to it, along with adverts for Natural Progesterone, which you might want to ignore for now. In a nutshell, the oestrogen opposes the action of thyroid hormone.

  • Home now and better able to Google. :)

    Oestrogen dominance causes the liver to produce high levels of thyroid binding globulin, which bind thyroid hormone and decrease the amount of free available thyroid hormone which can be assimilated into the cells. Oestrogen dominance also causes a passive resistance at the cellular level for the proper assimilation of thyroid hormones. So stopping oestrogen would raise the amount of thyroid hormone getting through at a cellular level.

    Have a read of: virginiahopkinstestkits.com...

  • Hello Jazzw,

    Thank you so much for all this info it's really helpful. I'm trying to work out is if now that i'm not taking the pill in question, it is going to effect my TSH level?!

    Victoria

  • Hmm, not sure. The articles read as though it's the cellular level affected, rather than pituitary function. So maybe TSH won't change much? I'm honestly not sure though.

  • That's how I read it too. My last blood test showed my TSH at 9.4 but they wont help me- even though my hair is falling out and I cannot stay awake at work etc until it gets to 10.

    I have another test on 05/01/15 and I am no longer taking the pill, so I guess we will find out!

  • In extreme cases yes it can effect the thyroid or the pituitary gland of the brain.

    Also hormonal birth control can take anywhere from a month or a year to get out of your system completely, infact the 1st time you bleed after isn't your period it's still rebound bleeding from being on them (I had 3 periods after Marvelon). It will take longer or shorter depending on the hormone levels (in this case high), or how long you were on it.

    One of the birth controls I was on (low dose) I was on for a day and had a bad reaction which made me sleep for an entire week straight only getting up for food and the washroom every 3 hours.

    Hopefully it's just the pill moving out of your system and not a thyroid problem, the only way to tell is to get a thyroid and hormonal blood test done.

  • Oh I thought this was an earlier post sorry

  • Oh don't be silly thank you for taking the time to reply.

    I have been off the pill for 2 years now and have just been diagnosed as hypo. I also have endometriosis and the first line of defence is generally hormones but I stand up for myself these days and refuse to use them as they mess me up so much.

    X

  • I have endo too but after 3 hormone blood tests (each a month apart) my gyn and Doctor still can't find any imbalance so my doctor is against using the pill and I don't want to after my experiences on 3 seperate birth controls. So now I'm waiting for a new gyn who's operated on teens.

    At least they found the cause, is treatment helping for hypo?

  • Endo is a nightmare isn't it, I get really bad migraines now so it's much easier for me to say no to hormones these days.

    I hope you find some real help from the new gyn.

    I am only on my first step with Hypo meds so they are not really doing anything at the moment. I have to stay at 25mg for 8 weeks and have another blood test before they will increase the dose, so fingers crossed it will get better soon.

    I am really lucky with my job and the people I work with, it's like having the freedom of being self-employed but with the security of being employed.

    X

You may also like...